Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 77, NWS St. Louis, MO

May 20, 2022Calhoun County, Jersey County, Illinois; Lincoln County, Saint Charles County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 20, 2022, 10:43 PM CDT for Calhoun County, Jersey County, Illinois; Lincoln County, Saint Charles County, Missouri. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2022, 10:43 PM CDT (03:43 UTC)
Expired
May 20, 2022, 11:04 PM CDT
In force
21 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IL, Jersey County, IL, Lincoln County, MO, Saint Charles County, MO

The radar

The St Louis radar (KLSX), 24 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2388 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2388 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

295 
WUUS53 KLSX 210343
SVRLSX
ILC013-083-MOC113-183-210415-
/O.NEW.KLSX.SV.W.0077.220521T0343Z-220521T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1043 PM CDT Fri May 20 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Calhoun County in southwestern Illinois...
  Southwestern Jersey County in southwestern Illinois...
  North central St. Charles County in east central Missouri...
  Eastern Lincoln County in east central Missouri...

* Until 1115 PM CDT.

* At 1042 PM CDT, a severe thunderstorm was located over St. Paul,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  St. Peters and Cottleville around 1055 PM CDT.

Other locations in the path of this severe thunderstorm include St.
Charles, Bridgeton and Orchard Farms.

This includes Interstate 70 in Missouri between exits 216 and 229.
 
This also includes First Missouri State Capitol Historic Site and
Pere Marquette State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3901 9044 3883 9043 3882 9045 3876 9049
      3877 9076 3896 9076
TIME...MOT...LOC 0342Z 271DEG 27KT 3884 9074 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Maples
2 follow-up statements
691 
WWUS53 KLSX 210356
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1056 PM CDT Fri May 20 2022

MOC113-210406-
/O.CAN.KLSX.SV.W.0077.000000T0000Z-220521T0415Z/
Lincoln MO-
1056 PM CDT Fri May 20 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LINCOLN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3901 9044 3883 9043 3882 9050 3882 9071
      3892 9070 3892 9069 3893 9068
TIME...MOT...LOC 0356Z 271DEG 27KT 3884 9060 

$$

ILC013-083-MOC183-210415-
/O.CON.KLSX.SV.W.0077.000000T0000Z-220521T0415Z/
Calhoun IL-Jersey IL-St. Charles MO-
1056 PM CDT Fri May 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHEASTERN CALHOUN...SOUTHWESTERN JERSEY AND NORTH CENTRAL ST.
CHARLES COUNTIES...

At 1056 PM CDT, a severe thunderstorm was located near St. Peters,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  St. Charles and Orchard Farms.

This also includes Pere Marquette State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3901 9044 3883 9043 3882 9050 3882 9071
      3892 9070 3892 9069 3893 9068
TIME...MOT...LOC 0356Z 271DEG 27KT 3884 9060 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Maples
925 
WWUS53 KLSX 210404
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1104 PM CDT Fri May 20 2022

ILC013-083-MOC183-210414-
/O.CAN.KLSX.SV.W.0077.000000T0000Z-220521T0415Z/
Calhoun IL-Jersey IL-St. Charles MO-
1104 PM CDT Fri May 20 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN...
SOUTHWESTERN JERSEY AND NORTH CENTRAL ST. CHARLES COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3901 9044 3883 9043 3882 9050 3882 9071
      3892 9070 3892 9069 3893 9068
TIME...MOT...LOC 0403Z 271DEG 27KT 3884 9052 

$$

Maples

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:40 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 20, 6:40 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
640 PM CDT Fri May 20 2022

.SHORT TERM...  (Through Late Saturday Night)
Issued at 238 PM CDT Fri May 20 2022

Key Messages:

1. Chance for thunderstorms along the front tonight and overnight,
a few could become strong to severe and capable of producing
hail. Localized flooding is also a concern, particularly across
central Missouri.

2. More thunderstorms are possible along the front Saturday and
may become strong to severe, capable of hail and damaging winds.
The location of these severe storms remains uncertain due to the
movement and location of the cold front and may not impact our CWA.

The cold front is currently located between KUKL through KMHL and
KEOK. Precipitation has yet to bloom along this slow moving
boundary thanks to rising heights aloft and a modest cap at the
surface. Unstable conditions continue to build south of the front.
Surface based and most unstable CAPE values are between 2000 and
3000 J/kg across the region, with dewpoints reaching into the mid
to upper 60s across much of the area under sustained southwesterly
flow.

Thunderstorms will bloom across the front during the late afternoon
in response to a deepening mid-level trough over the northern Plains
to Great Lakes region. Deep layer shear parallel to the front will
quickly transition initially isolated storms into a line of
convection. The elevated unstable conditions south of the front will
continue overnight, fueling thunderstorm development along the slow
moving front. 700-500 mb lapse rates will persist between 7-8
degrees south of the front through the overnight hours, and any
elevated thunderstorms that become strong to severe within the
larger line will be capable of producing hail.

The front will continue to push southeastward slowly overnight. By
midnight the front is expected to be stretched from Springfield, MO
to Belleville, IL to Lincoln, IL, with thunderstorms along the front
and post-frontal rain falling to the north and west. Several rounds
of showers and thunderstorms are expected to surge into the area
along and behind the front overnight and through the day Saturday,
driven by mid-level disturbances along the southwesterly flow.
PWAT values between 1.25 to 1.5" are expected along and south of the
front. While dry air entrainment aloft could inhibit significant
rainfall amounts, the combination of the slow moving boundary and
storm motion parallel to the boundary increases the risk for
localized flooding. Localized flooding is possible particularly
across central Missouri tonight where multiple rounds of storms
could move.

The moist and environment will continue south of the front during
the day Saturday with MUCAPE values near 1000 J/kg according to
ensemble guidance. Some guidance sources are starting to hint at a
thunderstorm complex moving through southern Missouri Saturday
afternoon south of the cold front, driven by a mid-level
disturbance. This increases confidence that if mid-level forcing
overlaps the front during the day, strong to severe thunderstorms
are possible across far southeast Missouri and southern Illinois
Saturday. The main concerns with those storms that become strong
to severe would be hail and damaging winds. Where exactly this
could occur depends largely on the location of the cold front. A
more progressive cold front with shunt all severe thunderstorm
activity to the south of the forecast area. Given the conditional
nature of the severe threat, and the expectation that the front
will be south of St. Louis overnight tonight, we have elected to
not publicly message the Day 2 Slight Risk.

Given the front's slow southward movement, high temperatures on
Saturday will vary widely across the forecast area. Areas behind the
front will see highs in the 60s under cold air advection, cloudy
skies, and rain. South of the front, southerly flow will keep
temperatures in the mid 70s.

MRM

.LONG TERM...  (Sunday through Next Friday)
Issued at 238 PM CDT Fri May 20 2022

Saturday's front will usher in notable change in sensible weather.

The region will remain in southwesterly mid-level flow into the
first half of next week with ridging over the Southeast and a
deepening trough over the Rockies. In the lower levels an
approaching high pressure will push lingering precipitation out of
the region by Sunday morning, keeping the area largely dry. Cold air
advection in the low-levels associated with the high and
northwesterly flow will cool 850mb temperatures into the single
digits, near the 10th percentile for this time of year. Temperatures
on Sunday will be quite cool, with high temperatures reaching only
into the 60s. A far cry from the widespread upper 80s several days
ago.

Dry conditions will persist into Monday as the surface high tracks
across the area. At the same time the mid-level trough over the
Rockies will push into the Central Plains and deepen, amplifying the
southwesterly mid-level flow over the mid-Mississippi Valley. The
trough will deepen into Tuesday, and several shortwaves will travel
across the region, providing lift for precipitation during the mid-
week period. The WPC cluster analysis is highlighting the
Tuesday- Thursday time frame as our best chance for precipitation
associated with a low pressure system moving northeast through the
region, mirrored aloft by the movement of the mid-level trough.
Ensemble guidance are indicating PWAT values will approach the
90th percentile across portions of the area during this time,
providing plenty of moisture for precipitation. While widespread
rain is not expected during the entire 48 hour period, nailing
down when dry times are expected is not yet possible. As mentioned
in previous forecast discussions, the details associated with
severe weather are still elusive in this timeframe, but this
certainly is a system to watch as time approaches. Temperatures
through the week will be, in a word, superb. Highs will peak in
the 70s through the week, near or below normal for this time of
year.

MRM

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 622 PM CDT Fri May 20 2022

A cold front is currently move southeast across the area which
will cause winds to veer out of the north behind it. Thunderstorms
are expected to develop along and behind the front affecting UIN,
COU, and JEF early this evening and the St. Louis area terminals
mid-late this evening. Ceilings will drop into the MVFR range
behind the front and visibilities will be in the MVFR/possible IFR
range with heavy rain at times with showers and thunderstorms. The
chance for showers and thunderstorms will less late tonight into
Saturday morning before increasing again on Saturday afternoon at
the airports.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 20, 3:14 AM CDT, 19 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
314 AM CDT Fri May 20 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-210815-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
314 AM CDT Fri May 20 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorm chances return to the northern part of the area this
evening and persist overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are expected again on Saturday, ending from west to
east through the evening.

There is a chance for thunderstorms Monday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

MRB

In the hours before

Local storm report, May 20, 6:16 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
616 PM CDT FRI MAY 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TORNADO          1 N SUMMERFIELD         38.61N 89.75W
05/19/2022                   ST. CLAIR          IL   NWS STORM SURVEY

            BRIEF EF0 TORNADO IMPACTED A RESIDENTIAL
            AREA JUST EAST OF SUMMERFIELD ST/ST. JACOB
            RD DOING TREE DAMAGE TO THE PROPERTY. THE
            TORNADO TRACKED NNE THREE-TENTHS OF A MILE,
            PASSED THROUGH A ROW OF TREES AND LIFTED
            OVER AN OPEN FIELD.

&&

MAPLES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:16 PM CDTAreal Flood AdvisoryLSXMadison, Monroe, Saint Clair4 hr
May 20, 8:35 PM CDTSevere Thunderstorm WarningLSXAudrain, Montgomery, Pike25 min
May 20, 9:54 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren51 min
May 21, 8:28 AM CDTAreal Flood AdvisoryLSXCrawford, Franklin, Gasconade3 hr
May 21, 4:17 PM CDTSevere Thunderstorm WarningLSXJefferson28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.